Note: Please bear in mind that whilst this topic does canvass opinions, it is not a fight club. You may disagree with other posters but we do ask you please to stick to our Talk Guidelines and to be civil. We don't allow personal attacks or troll-hunting. Do please report any. Thanks, MNHQ.

to wonder who buys actual Neurofen or Anadin and why?

(153 Posts)
TaggieCampbellBlack Sun 24-Feb-13 18:44:00

When the brand stuff costs £££££ but the same stuff in a non-name or value box costs 16p?

Why would you? I don't gettit confused

Theicingontop Sun 24-Feb-13 18:45:32

Not everyone knows there's no superior quality to the branded drugs. It's always been a no-brainer to me, but apparently the shiny packaging really does a number one people who don't ponder about such things.

Schooldidi Sun 24-Feb-13 18:45:49

I don't know why but loads of people I work with seem to buy the big brands for medicines. They always look a bit taken aback when I pull out my 16p paracetamol.

I think it's partly the placebo effect, they think it's more expensive so it should work better.

CockyFox Sun 24-Feb-13 18:46:45

I used buy the nurofen express liquid capsules because they are an easier shape to swallow - but I try not to take painkillers so just use soluble paracetamol when I really need to.

willesden Sun 24-Feb-13 18:47:10

People trust brands like Birds Eye, Findus, Tesco.

I've always found it odd. Also buying Paramol instead of just straight co-codamol.

I've heard people say "Oh it's Nurofen, it'll be really good then"

Erm....IT'S JUST IBUPROFEN!!!

I had a full on argument with someone over it once as they refused to believe the 16p stuff was exactly the same.

PurpleStorm Sun 24-Feb-13 18:47:46

I read somewhere (can't remember where) that thanks to the placebo effect, if people see lots of ads for neurofen / anadin etc, then the placebo effect means that the branded drugs actually can work better for those people.

TaggieCampbellBlack Sun 24-Feb-13 18:47:51

Nurofen even. It's not even spelled right.

nocake Sun 24-Feb-13 18:47:55

Research has shown that branded medicines work better... due to the placebo effect. Also yellow pills work better for the same reason. Of course if you know that and you're smart the effect disappears and you can buy 16p painkillers.

EstherRancid Sun 24-Feb-13 18:48:25

because we've been brainwashed into thinking that cheap = poor quality? we are paying for the name

unfortunately, in some cases 'they' are right

but in meds don't they have to be a certain standard or they can't call themselves by the drug name?

HazeltheMcWitch Sun 24-Feb-13 18:49:58

It's not totally true to say that there is no difference - the active ingredients are the same, but the delivery methods - so coatings, meltiness etc - differ. Ergo some of the branded drugs will be absorbed quicker than the generics, and so start killing pain sooner. I've no idea what the time difference is, but it'd be minimal in real terms.

Having said that - it's generics all the way for me!

Blankiefan Sun 24-Feb-13 18:50:18

Interestingly, it's one of only the only categories where the higher the social class of the consumer, the more likely they are to buy own / private label. Within the industry, it's generally considered to be linked to education.... Obviously, when I say "interestingly", that makes me a bit of a geek!

IneedAsockamnesty Sun 24-Feb-13 18:51:08

Isant it yellow boxes not yellow pills.

Off the top of my head think its all in a book called bad science

HazeltheMcWitch Sun 24-Feb-13 18:51:42

Joins Blankie on geek bench, 'cos I think that it is interesting!

TaggieCampbellBlack Sun 24-Feb-13 18:52:38

Excellent. That makes me not only sensible and clever but high classy too grin

Chottie Sun 24-Feb-13 18:53:22

I always buy Neurofen, so please educate me, what should I buy as a cheap equivalent?

I'd never thought about it like that before, I suppose there could be something in the whole "placebo" theory.

Schooldidi Sun 24-Feb-13 18:54:34

I'm hopping onto the bench too cos I think it's interesting as well. I know my sil buys the big brands and she really can't see my argument that the active ingredients are the same so the painkilling properties will be roughly the same. She doesn't have the same education as I do.

BrandiBroke Sun 24-Feb-13 18:54:35

I once was really quite ill with period pains. So bad that I had to call my boyfriend as he was then from work so he could collect me from college and take me home. I had taken paracetamol and the pains had not stopped. I was shaky and felt sick, and felt really ill and in pain. Once a few more hours had passed and I could take more tablets he gave me some Anadin. The relief was immense! I've always used Anadin since then as it works when ordinary paracetamol does not for me.

Just buy Ibuprofen Chottie - that's the active drug in Nurofen smile

TaggieCampbellBlack Sun 24-Feb-13 18:55:25

Read the ingredients list Chottie. 200mg Ibuprofen is the same in a nurofen box or a own brand Ibuprofen box.

Schooldidi Sun 24-Feb-13 18:55:58

Chottie anything that says Ibuprofen. I generally buy the Morrisons own brand Ibuprofen but that's only because I happen to shop in Morrisons, any own brand would be fine.

BillyBollyDandy Sun 24-Feb-13 18:56:13

I was a saturday girl at a chemist and that was when I realised that the Nurofen was a rip off.

Some do combine drugs though, and include caffeine for example, which will make them more effective.

I also didn't realise that different complaints needed different drugs, so ibruprofen for dental pain, for example, but I find paracetemol for a headache.

HazeltheMcWitch Sun 24-Feb-13 18:56:22

Brandi - normal Anadin (which is aspirin), or Anadin Paracetamol?

Isn't Anadin aspirin though? Not paracetamol? Or am I wrong? I've never bought it.

McNewPants2013 Sun 24-Feb-13 18:56:28

I have bought the cheaper brands and IMO they take longer to work.

Neurofen seems to work within 10 minutes

Iburpofen is MUCH better for teeth - I always gave it for teething, instead of paracetamol.

TaggieCampbellBlack Sun 24-Feb-13 18:57:26

Sorry. That sounded arsy which wasn't meant.

I meant, if you compare the lists on the bixes they are the same.

Yes I am in of those annoying sorts who stands in the aisle comparing ingredient lusts.

bedmonster Sun 24-Feb-13 18:57:54

I always buy branded meds too, never thought not too! Though our medicine box (old wash bag!) contains half a sticky bottle of calpol, some old plasters, half a packet of nurofen a tube of bonjella and a tube of savlon - that's it! So it's not a big expenditure for me anyway.
My Mum has an entire cabinet stuffed with things, so full it hardly shuts!

Schooldidi Sun 24-Feb-13 18:58:01

Me too Taggie. I must annoy so many people grin

QOD Sun 24-Feb-13 19:00:50

My friend gets Advil bought for her in the States when people go over, it's the only thing that gets rid of her headaches

.... It's American speak for ibuprofen

Blankiefan Sun 24-Feb-13 19:01:50

With the brands, there can be differences (like Hazel says) but with the bog standard Nurofen, it's just Ibuprofen - you can compare active ingredients on the back. The pharma companies know that people who might not know bête tee will pay a premium for "trust"... The ones that get me are when they're branded as specific "period" pain cures (still just ibuprofen but in a girlie pink box this time).

The only other benefit that branded can give you is in their availability. Because the manufacturer is making a huge margin, they can invest in sales forces to make sure they are in wide distribution (so you can pick them up in a garage or a convenience store)l. Also, there's a good margin in it for the retailer at £2-3 a pop rather than 16p from Tesco! Its a classic "Distress purchase" when consumers are less price sensitive. Still, sometimes you need to buy them - it really riles me if I'm half way up the M6 and have a headache and need to shell out forecourt prices!

noblegiraffe Sun 24-Feb-13 19:02:10

I buy the Anadin Extra that's aspirin, paracetamol and caffeine because when I started buying it you couldn't get a generic version as it was under patent and just stuck with it because of the placebo effect.

When pregnant or bfing I buy the 16p paracetamol and they tend to be not as nice, chalky, nasty tasting tablets. Anadin are sleekly shaped and coated.

Chottie Sun 24-Feb-13 19:03:02

scarlett and school thank you for that.

Something else learnt from MN smile

Pobblewhohasnotoes Sun 24-Feb-13 19:03:43

It mystifies me why anyone would pay £2+ for some Nurofen when you can buy a box of ibuprofen for about 40p. It's the same thing!

Own brands do different coated versions too. And as for it works quicker thing, I asked a pharmacist what the difference was with the new versions that supposedly work quicker. She said it made the difference of about ten minutes.

I HATE those "period pains" ones. They're just standard drugs but re-packaged and it annoys the shit out of me grin

Always check active ingredients - anything with caffeine will work quicker. Aldi do a paracetamol with caffeine for 40p a pack, which is what we buy, or their ibuprofen which I think is 18p a pack.

I didn't know you could buy a generic version of anadin extra, that's good news.

I used to buy it because it's the mixture, which works really well for me when I'm headachy.

Soluble painkillers are foul IMO, but I guess that's probably a good reason if you like it.

BertieBotts Sun 24-Feb-13 19:06:06

Well to be fair, the normal ones take about 20 mintes to work so 10 minutes is a significant difference.

I always buy unbranded.

FlouncingMintyy Sun 24-Feb-13 19:07:12

No idea, also. I pay something like 16p for ibuprofen in Sainsbos. Well maybe not as little as 16p but definitely something like a fifth of the price of nurofen.

Pobblewhohasnotoes Sun 24-Feb-13 19:07:18

In hospital we don't use calpol, we use cheaper paracetamol. I imagine they buy whatever is cheapest.

If you're on a hospital ward I don't think you notice you're being given cheaper brand ibuprofen rather than Nurofen.

scaevola Sun 24-Feb-13 19:08:02

Anadin used to be one product - aspirin with caffeine (ie same as unbranded aspirin plus coffee), then Anadin Paracetamol came along (just paracetamol, same as unbranded), then Anadin Extra (as PP said, aspirin, paracetamol and caffeine - two unbrandeds plus a cup of coffee).

Unless you really cannot swallow a particular shaped tablet (and the unbranded/own brand versions are available in a few different shapes/sizes), there really is no advantage to the brands.

On hospital wards they usually know exactly what to give you, though, which does help. I know ibuprofen is generally better for joint pain and you should avoid paracetamol if you're hung over, but I don't know all the different things that you need to take into account and I would guess nurses do. Certainly when my gran was ill they always seemed to.

Tizwozliz Sun 24-Feb-13 19:09:35

I buy ibuprofen in liquid capsules normally. It's not always easy to find this as a generic. Tesco do an own brand one, cheaper than nurofen/anadin but unfortunately not 16p.

wigglesrock Sun 24-Feb-13 19:11:24

I buy 16p painkillers always have, that and fizzy cocodamol. My husband who had really bad toothache only takes Nurofen for his teeth - he will take generic painkillers for headaches, bad knees etc but for teeth has to be Nurofen.

I had root canal work done about a year ago and the only thing that helped beforehand was cocodamol although my dentist says they shouldn't have touched the pain.

Marrow Sun 24-Feb-13 19:13:28

Both of my friend's children have been ill recent and she was complaining about how expensive Calpol was. I suggested she buy own brand paracetamol syrup and she was horrified by the idea. Equally my SIL was staying and my nephew was teething. I offered her "Calpol" and she was very keen and thanking me for it until I got out the own brand bottle and then she refused to give it to him shock I just don't understand it.

ouryve Sun 24-Feb-13 19:14:08

All the formulations with caffeine in are a no go for me. It gives me a headache if I have too much. Plus there's the whole not being able to sleep thing. I have a coffee to thaw me out when I get up and a stiff cup of tea to keep me from flagging mid morning and then that's it. If my guts are a bit tetchy, I pass on the tea and make the coffee weak. I certainly don't want caffeine added to my painkillers (though it's moot for me, anyway, since I rattle permanently, anyhow - the only OTC stuff I buy is ordinary and definitely generic paracetamol to intersperse with the prescription co-codamol I take)

hatgirl Sun 24-Feb-13 19:15:42

I know the cheapy ones probably have the same effect eventually but after using cheap drugs for years and then buying nurofen express liquid capsules in an emergency from a petrol station I was amazed just how quickly the actually worked in comparison. The downside is if you don't drink them with plenty of water they stick in your throat and cause immense heartburn type symptoms.

Osmiornica Sun 24-Feb-13 19:16:10

I find swallowing any sort of pills really difficult but find the own brand cheapy ibuprofen teeny tiny and relatively easy. Would rather have the generic double strength ones so only 1 pill to swallow, but not sure they do those anymore.

PurpleStorm Sun 24-Feb-13 19:17:30

We've had unbranded paracetemol syrup before on prescription from the GP, and it does taste different to the branded Calpol.

It's generally easier to get DS to take Calpol as he seems to prefer the taste, which is a PITA as we've still got loads of free yucky tasting prescription paracetamol syrup.

So that may be a factor in parents buying Calpol for children too young to understand why they should take medicine that they don't like the taste of.

EnjoyResponsibly Sun 24-Feb-13 19:18:04

Until I compared the boxes I didn't realise they were contents wise the same.

I now buy the Sainsbury own brand Ibuprofen.

I have to take 3 every 4 hours for period pain, so I did have a regular branded box of Neurofen as back up the first time. But didn't need them.

Pobblewhohasnotoes Sun 24-Feb-13 19:19:00

I don't think all parents realise that Calpol is just paracetamol.

I've had parents say to me (at work) that they can't give Calpol as they've given Calprofen. Calprofen is just Ibuprofen, not paracetamol!

I think it's terrible brand naming on the part of Calpol. And worrying to think people don't know what they're giving their children.

BertieBotts Sun 24-Feb-13 19:19:51

I buy calpol for me blush because tablets make me retch at the best of times and I ended up hospitalised once because I threw up a paracetamol given to me by a paramedic - don't want to risk that again!

TippiShagpile Sun 24-Feb-13 19:20:17

Why would you care what other people spend their money on?confused

Presumably you go for own brand/value for everything you buy?

Bizarre thing to worry about IMO.

bamboobutton Sun 24-Feb-13 19:24:00

Dh buys anadin extra, he says it's the only thing that gets rid of his headaches. We used to do the buying generics and making our own anadin but i started to worry about mistakes being made so went back to branded anadin.

Bog standard paracetamol and ibuprofen we get the 16p packs and the kids are bought the supermarket own brand calpol.

EuroShaggleton Sun 24-Feb-13 19:25:51

I don't use enough of any drugs to bother overly about the price, tbh. I just pick up whatever is closest to grab usually. And they tend to hide the unbranded stuff a bit. If I have an awful headache or period pains I will just grab whatever is nearest and a bottle of water so I can get some relief asap.

IceBergJam Sun 24-Feb-13 19:26:24

I always buy generic apart from Syndol, which doesn't appear to be around anymore. That is the only painkiller that touches tension headaches in my neck. Is there an alternative?

The doctor was going to prescribe something once DD was born, which was 14 months ago, but I don't fancy prescription strength so haven't been back.

MerryMingeWhingesAgain Sun 24-Feb-13 19:26:31

I'm a nurse, always buy generic/unbranded. Anadin extra are the biggest swizz IMHO, a part dose of aspirin, a part dose of paracetamol, bit of caffeine. When you would get much better pain relief from a full dose of paracetamol, plus a full dose of aspirin and a cup of tea. For about a tenth of the price.

Oops, forgot the combined nurofen/paracetamol tablets. About 7 quid for something containing only paracetamol and ibuprofen, when you could get a full pack of each drug for a quid total.

No extra placebo effect for me. And Bad Science is a good read. There's another book by someone else all about the placebo effect that makes very interesting reading too and goes a long way to explain people's perceived effects from homeopathy. I like to eat sugar too, but I like mine as percy pigs rather than sham pills.

Pobblewhohasnotoes Sun 24-Feb-13 19:31:55

Bad Science is a great book, especially the chapter on Gillian McKeith!

MousyMouse Sun 24-Feb-13 19:35:54

I do if I need it and can't get to a supermarket. the cornershop only has branded stuff.
but otherwise I buy own brand for me and dh and branded for dc as they would actually take it due to the taste + it is often available in more practical packaging (sachets for example).

MyHeadWasInTheSandNowNot Sun 24-Feb-13 19:37:37

There's really no need for all the insults is there? What a ridiculous thing to be so rude about.

I buy nurofen caplets because I struggle to take meds & they go down the easiest. I don't take them very often, so the price difference really doesn't matter.

Satisfied?

shockers Sun 24-Feb-13 19:41:23

I buy Anadin Extra. It works for me where paracetamol doesn't. I can't take Ibuprofen or codene (sp?), as both have side effects for me.

TheCatIsUpTheDuff Sun 24-Feb-13 19:45:03

The difference in preparation does make a difference for me. I was sceptical until someone gave me a Nurofen and it worked like magic. Also, Feminax is the only thing that enables me to get on with things other than curling up in a ball and whimpering for the first half of my period - the generics, that I use for everything else, don't touch the sides. If I knew of a cheap generic that worked in exactly the same way, I'd buy it without hesitation.

MousyMouse Sun 24-Feb-13 19:47:54

ibuprofen and paracetamol work differently.
ibu is an anti-inflammatory, which also relieves pain and has an effect on fever. it is a bit hard on the stomach, though so you have to be careful when taking on empty stomach and/or longer term. if overdoses it can damage kidneys

paracetamol relieves pain and fever. it's not so hard on the stomach. it is very poisonous, though. just a little overdose can damage your liver.

littleducks Sun 24-Feb-13 19:55:16

Dh prefers neurofen, especially the double strength and express versions when he has toothache. It apparently works faster.

I don't really care but do buy them for convenience sometimes.

nocake, IIRC one of the freakiest aspects of the placebo effect is that it works even if you are perfectly well aware of it.

I buy Nurofen for Children because it comes with a handy syringe and I've always lost the old syringe (and our local chmist doesn't seem to sell the syringes in isolation), and I buy Nurofen Cold and Flu because I find whatever-its-mix-is of analgesics and decongestants the best (I am aware I could probably assemble the same combination out of generics, but if I have a streaming cold and my sinuses are about to explode then I want the convenience of a pre-measured combined dose). Other than that I buy generics.

BoringSchoolChoiceNickname Sun 24-Feb-13 20:03:25

The placebo effect of the posh stuff can work even if you know it's the same thing - even very sceptical people can get improved pain relief from the expensive stuff in a shiny box. Mind you, the cheap generic can be just as good if doled out by an actual hospital nurse in a proper uniform.

woopsidaisy Sun 24-Feb-13 20:05:44

Im a nurse, I know they are the same thing in different boxes and with different prices.
Some times I buy value brand, sometimes normal ones. I have never thought about it, and find the fact that some people wonder about this....odd.

Sorry, it's people like dh who will not have it that it's all the fucking same.

I buy morrisons paracetamol, 16 for 15p.

We've been having the same argument for 8 years. I haven't given up yet.

scarlettsmummy2 Sun 24-Feb-13 20:08:32

I always but unbranded- if I have a really bad headache I just take one paracetamol and one ibuprofen, or even better, co codamol soluble.

herladyship Sun 24-Feb-13 20:10:22

I used to pay £4.99 for 7 'one a day' antihistamine tablets

active ingredient, cetirizine..

also available in Wilkinsons, but 79p for 14 tablets!! shock

noblegiraffe Sun 24-Feb-13 20:10:46

If I've got a cold, I wouldn't buy anything other than Lemsip Max Strength. I know it works and if I'm feeling bad enough to buy it, I wouldn't dare risk buying something cheaper in case it was rubbish or tasted (even more) minging.

Follyfoot Sun 24-Feb-13 20:11:37

The 'double strength' Nurofen sounds like it might be stronger and so better at killing pain, but of course its identical to taking two 200mg ibuprofen (which is what you'd take anyway). Unbranded all the way here too.

Flisspaps Sun 24-Feb-13 20:15:22

The easiest thing to do is check the medicine licence number (it's on the box)

If it's the same number, it has to have the same formulation.

Faster acting and 'targeted' painkillers are a swizz, there is no way a tablet can target just one spot.

There was a BBC show about it not too long back.

manticlimactic Sun 24-Feb-13 20:16:21

I don't buy lemsip. I buy soluble paracetamol and use warm ribena/blackcurrant juice.

Basic paracetamol takes 10 minutes to start working. It's not that long really.

SyraCusa Sun 24-Feb-13 20:33:20

CatuptheDuff Totally agree re Feminax. I'm equally puzzled by the scale of the price difference between brand/own-brand painkillers, but old Feminax was the only thing I've ever had that could touch my awful period pain. Other paracetamol - codeine mixes just don't have the same blessed effect.

Have been hunting for a replacement (Feminax Express is just ibuprofen and Ultra makes me feel sick), but from this thread I realise I might have been enjoying placebo effect despite my skepticism confused.

StickyFloor Sun 24-Feb-13 20:40:56

My GP has been giving me iron supplements on prescription for over a year now, and I have to pay for each prescription - imagine my horror when a new girl at the pharmacy very very kindly pointed out to me that their own unbranded, over-the-counter iron tablets were 1/4 of the price and exactly the same!

All that bloody money I had wasted, I was livid and very grateful to the new pharmacist. Next time I see my GP I will mention it and see what she says - she must have known a cheaper one was available to buy.

HappySeven Sun 24-Feb-13 21:27:42

Did anyone watch the Prof Regan programme a couple of years ago when she investigated things to see if they were scientifically proven and could go in her 'pharmacy'?

She conducted an experiment getting rugby players to take Nurofen and then timing how long they could hold their hand in iced water. They then repeated it using generic ibuprofen. All of the men thought the two drugs should be the same BUT the men did better on the Nurofen. Then they showed them that actually they'd taken Nurofen both times and it was all psychological.

Branded were more effective than non-branded, two pills better than one, big pills better than small unless they are v small...

Very interesting!

midastouch Sun 24-Feb-13 21:30:23

I buy nurofen, i like that theyre little and round and sugary! grin and i think they work faster. Unless you are a regular pain killer buyer £2 isnt really a lot

Schooldidi Sun 24-Feb-13 21:31:19

I did see that Happy. It was really interesting.

Montybojangles Sun 24-Feb-13 21:34:35

Ibuprofen lysine (sold as boot/ tescos own, or as nurofen migraine/ tension headache) works considerably faster than regular ibuprofen, so I pay the extra for whatever is available.
I have migraines and the quicker it works, the less likely I will be completely incapacitated for the whole day.
Worth the extra expense believe me.

Alconleigh Sun 24-Feb-13 21:39:36

I had no idea people still bought the branded stuff. You're all quite right of course, it's none of mine how you spend your money, but it's bonkers to buy branded one drugs such as ibuprofen. Slightly different for combo stuff such as anadin extra, but I lived with a medical student who always advised combining one para and one ibu, and that does indeed seem a charm.

heyannie Sun 24-Feb-13 21:40:54

Feminax used to have something else along with the paracetamol and codeine (hyosciene?) that I think used to work on nausea, back in those days (2004ish) it was the greatest drug ever, I'm pretty sure generic versions were available too. Then it disappeared and they replaced it with a crappy version that did nothing for me, codeine and paracetamol did not knock out the pain. But now they do Feminax Ultra or something, which is Naproxen, which is bloody awesome. Boots does it's own brand of it which is marginally cheaper, but still a few quid.

noddyholder Sun 24-Feb-13 21:44:48

One cheapo aspirin with one cheapo paracetomol and a cup of coffee kills most headaches and muscle pain!

shallweshop Sun 24-Feb-13 21:45:04

Nurofen (or any ibuprofen) doesn't work for me. I buy Sainsbury's own paracetomol for 19p - works a treat.

LadyKatherine Sun 24-Feb-13 21:46:36

IceBergJam, Syndol seems to be back on the shelves now (at least it is at my local supermarket pharmacy). Not sure if any of the ingredients have changed though since they were withdrawn from sale.

SomethingOnce Sun 24-Feb-13 22:03:22

Generics FTW!

Zipitydooda Sun 24-Feb-13 22:17:50

I buy branded children's drugs:

Purple=calpol-paracetamol
Orang/silver= ibuprofen

This is after buying calprofen? (ibuprofen in purple bottle) and accidentally overdosing baby in the night when I wasn't awake enough to realise it wasn't calpol.

Is that true about placebos working even if you know they're placebos? I've been curious about this for years. Many moons ago, I saw a homeopath about my hayfever, purely to keep my mum quiet. I don't believe in homeopathy whatsoever but the 'doctor' said my hayfever would be gone in 2 years and it was. I've always assumed that it was purely a coincidence but I sometimes wonder whether placebos can work even if you don't believe in them... but then hayfever is a genuine allergic response which I presume wouldn't respond to a placebo. All very interesting...

LittleEdie Sun 24-Feb-13 22:32:53

I think you can be aware of the placebo effect, and it still work. That's my justification anyway.

DorisIsWaiting Sun 24-Feb-13 22:33:32

We buy which ever doesn't have the lactose in as dh is dairy intolerant. depending on the shop sometimes we can 'go cheap' and sometimes it has to be branded (although that varies product to product too).

DD's however now belive that tesco's own brand is calpol, and the pink stuff is a horrible version of it grin

PiggyPlumPie Sun 24-Feb-13 22:47:54

I only take Nurofen for headaches even though I know that a generic ibuprofen will probably work just as well. The thing is that I know that Nurofen will knock the pain into touch pretty quickly and I can't guarantee that generics will.

Placebo effect or not, I don't care, I just want my headache to jog on!

Buzzardbird Sun 24-Feb-13 22:59:49

The pills with caffeine do work more quickly but you get the exact same affect from drinking a caffeine based drink after the tablets so no need to pay more.

MechanicalTheatre Sun 24-Feb-13 23:06:29

My mum once tried to make me take pain killers prescribed for a dog.

A DOG.

It's all the same stuff, she said.

Maybe it is, but I am not risking it.

A couple of times I've taken branded medicine, I felt really posh.

FrameyMcFrame Sun 24-Feb-13 23:06:33

Lemsip max has a decongestant, pheynol-something or other.. Just inhaling the stream of that stuff helps unblock my nose. But it tastes like shit and upsets my tummy.

Much rather just make honey and lemon drink and gave a couple of paracetamol

MechanicalTheatre Sun 24-Feb-13 23:13:45

Oh Lemsip Max Strength is the business. That does work really well. Same stuff that's in Sudafed.

CaptainKirksNipples Sun 24-Feb-13 23:25:24

I do laugh at people who don't buy own brand drugs. Boots the Chemist INVENTED ibuprofen so why would you think that own brand is not as good as expensive branded stuff? You are paying for advertising and shiny packaging!

I buy ibuprofen for DD from the pound shop, they have a pink sweet-tasting coating, so much nicer to take than uncoated ones. They're £1 for three packs of 16. For myself, I get a mega-sized pack of 400mg ibuprofen from the local chemist, dirt cheap but without the nice sugar coating!

Paracetamol are about 20p for 16 from Morrisons, they even have a choice - tablets, caplets or capsules.

My mum and dad buy Panadol and Nurofen. They will not be swayed by my arguments that they are just dressed-up paracetamol and ibuprofen. But when the doctor prescribed paracetamol for my mum, and it came in a box marked "Paracetamol", she swore it was brilliant. hmm

CaptainKirksNipples Sun 24-Feb-13 23:27:39

I have also been at a psychology lecture where they debunked a "nothing works faster" tag line from a well known drug manufacturer. They are technically right, nothing works faster, but they don't mention that it works just as fast as the other stuff. Not faster but also not slower!

PassTheTwiglets -- I was told something similar about my hayfever (that it would get worse up until X point, then get better, then plateau off to a reasonably constant level) by my GP as a teenager -- so I think there may just be a fairly standard/consistent pattern for hayfever.

Polgara2 Sun 24-Feb-13 23:32:12

Thecat I used to buy feminax for dd1, then I discovered an own brand one with same active ingredients in, ibuprofen and lysine I think. Am in bed so will look in kitchen tomorrow and tell you what it is (think its probably asda though).

IneedAsockamnesty Sun 24-Feb-13 23:59:54

Its like cold sore cream zorvirex ( think that's what it's called) branded its over £5 for a tiny tiny tube pound land do the exact same thing same size tube and content and everything for a quid.

TheNoodlesIncident Mon 25-Feb-13 00:12:52

I used to take paracetamol as a child. My mum told me it would get rid of my headache, but it didn't. I believed her implicitly so was very disappointed when it had no affect whatsoever. All these years later, it still doesn't work at all. (I wasn't aware of the placebo effect then. I am now. Still zip.)

I get headaches which last for DAYS. The only thing that ever worked on getting rid of them was Nurofen Plus when it first appeared. Over the years though its efficacy seems to have dropped and I know now that when a headache appears it's with me for a long while, regardless of taking NP. I stopped taking it when I was pregnant and BF and hoped that when I resumed it would be back to its powerful beginnings.

It wasn't.

All you people who can take analgesics in the expectation that they will work - you are very very lucky.

SyraCusa Mon 25-Feb-13 00:26:11

heyannie YY, it's the 2004-ish golden days of Feminax I remember (was recommended it by a friend, had previously scorned as pink-packaged, over-priced paracetamol, then discovered the magic).

I'd be eternally grateful to anyone who could recommend an alternative - since discontinued I've had many days of suffering, including time off work. Why on earth did they discontinue? sad

* now frantically googling hyoscine *

polgara ibuprofen lysine is the new version, Feminax Express - can be bought off brand as mentioned by montybojangles above. Unfortunately does little for me.

meddie Mon 25-Feb-13 00:32:22

Hysocine is in Buscopan, its used as an anti spasmodic, so would probably explain its effect in reducing period cramps along with paracetamol.

AgnesBligg Mon 25-Feb-13 00:39:44

Migralieve (migraine relief) is a huge con at 8 quid or more. It is the same as ordinary co-codemol which you can get for a pound.

BrittaPerry Mon 25-Feb-13 00:40:24

I know the previous formulation of feminax was renowned as a legal high in some circles. No idea why, I just know I had to hide mine when I lived in shared houses.

I do buy children's nurofen because for some reason the generic ones make two of my dds sick straight after, and they taste foul.

I've tried two chemist own brand with the same effect so far. There must be something in the flavouring to have that effect.

I buy generic paracetamol for kids though. That's seems ok.

Dd1 is old enough to take tablet form paracetamol now but had to wait another year before ibroprofen

GregBishopsBottomBitch Mon 25-Feb-13 01:07:44

This is bizarre, but i've found that only co-op extra strength paracetamol works on my headaches.

Even co codemol wouldnt work on my horrid headaches.

giraffesCantFlipPancakes Mon 25-Feb-13 01:08:39

Seems mad!

ClayDavis Mon 25-Feb-13 01:22:54

Agnes, that depends on the version of migralieve. Some contains an anti-emetic as well as pain relief.

timidviper Mon 25-Feb-13 03:34:10

It is amazing how some people think the branded forms are better in some way. I work in the NHS and you would not believe the resistance we have from some patients when we try to use generic medicines instead of branded.

Yamyoid Mon 25-Feb-13 03:40:20

Haven't read whole thread so apologies if this has been said already but Anadin is paracetamol, aspirin and caffeine and I find it works better than plain paracetamol.
I only buy children's Nurofen and Calpol and perhaps that's a waste of money...

timidviper Mon 25-Feb-13 04:00:48

Yamayoid You could buy generic paracetamol and generic aspirin then take the with a cup of strong coffee for far less.

My DD suffered terrible headaches when revising for her finals and found Syndol was the only thing that helped. When it was unavailable I discovered I could buy one ingredient via Amazon from the US and she could take that with Co-Codamol for the same effect for much cheaper

MerryCouthyMows Mon 25-Feb-13 04:14:31

Actually - while the ACTIVE ingredient in cheaper brands of medications are the same, the OTHER ingredients can be slightly different, or different quantities.

I find that as I have allergies, I have to be very careful which brands I stick to.

For example - I can't use any type if soluble medications, as I am allergic to the binder that dissolves. That goes for OTC supermarket brand soluble paracetamol just as much as it does nurofen meltlets...

So there ARE subtle differences that most people don't notice, but will work slightly differently.

I have an intolerance to magnesium stearate, for example - and slight differences in the quantity of this in medications can mean the difference between me having a reaction or not having a reaction. Try finding ANY pills without magnesium stearate in as a filler, and then try looking at the differing amounts in 'proper' branded nurofen and then a supermarket own brand.

In that case, at least in Tesco, the supermarket ones actually have slightly LESS magnesium stearate in.

It's not as clear cut as you think, for some people, OP!

sleepywombat Mon 25-Feb-13 04:18:27

Ibruprofen in whatever packaging has never worked for me, for anything.
Paracetamol plus caffeine used to be OK, but now (24 years of regular headaches), nada.
Syndol was the only thing that worked for me (well, took the edge off) & I never found a generic alternative.
Here in Australia, they don't have syndol, but most chemists do their own paracetamol plus codeine plus doxylamine (which is syndol minus caffeine), so I do that plus cup of coffee!
I wonder if you could ask a compounding pharmacy whether they'd do it for you?

MerryCouthyMows Mon 25-Feb-13 04:33:32

As an aside, some OTC sleep aid medicines have doxylamine succinate in (the missing thing from syndol, which has 450mg paracetamol, 10mg codeine phosphate, doxylamine succinate and caffeine in).

So just buy an OTC sleep aid with doxylamine succinate in.

Been working my way around making generic forms of branded painkillers for years for cost reasons

No, not addicted to painkillers, have disabilities that CAUSE lots of pain!

MerryCouthyMows Mon 25-Feb-13 04:36:53

Buscopan, kwells and joy-rides contain hysocine, the 'missing' ingredient from old style feminax.

So IBS anti-spasmodic medicines and also travel sickness medicines.

roundtable Mon 25-Feb-13 04:54:48

Not quite the same thing but i was also told, as well as about generic painkillers, that cough medicine is a massive con. It doesn't actually do anything to help the cough it's another placebo effect. I stopped buying it after that and just make honey and lemon drinks and alternate taking painkillers that can work alongside each other.

LtEveDallas Mon 25-Feb-13 06:10:12

Cough syrups make me cough more because of the sugar in them. My mum gets Pavacol D on prescription (diabetic) and always gives me a bottle - I don't know if there is a generic version.

DD can't stand strawberry flavoured medicine of any kind - all those years wasting money on Nurofen etc before I discovered Lloyds own brand orange paracetamol and ibruprofen.

scaevola Mon 25-Feb-13 06:14:14

I became very suspicious when, and only in the last 20 years or so, cough medicine (pretty suddenly) decided to market different formulations or different 'types' of cough. I've never checked ingredient lists, but I suspect the differences are slight. And that the whole approach is designed to get you to buy two or three bottles per season, not just one.

(I get just one inexpensive bottle; one that still just calls itself cough medicine and isn't part of a range).

TheCountessOlenska Mon 25-Feb-13 07:02:37

Yes, unbranded here - right down to a hot squash and 2 paracetamol for Lemsip and own brand version of Calpol - HOWEVER I have always made an exception for Anadin Extra as the only thing to touch period pain. Can't BELIEVE it's never occurred to me to have a cup of tea, asprin and paracetamol!! Thanks all who mentioned it smile

Sirzy Mon 25-Feb-13 07:08:00

I use nurofen melts because I can't take tablets without water so it's handy to have in my handbag. Other than that I just go for the cheapest version available though.

TheDoctrineOfSciAndNatureClub Mon 25-Feb-13 07:38:20

Which generic ibuprofen comes in the small round sugar pills, anyone know?

Afaik, the only cough suppressant that works is pholocodiene. It's basically codeine in syrup form.

You mustn't use it for a cough where you are bringing up mucus though or it can't get off your chest and it may cause a chest infection. But for dry coughs its fantastic.

When I was at university our lecturers used to tell us there was no scientific evidence that cough syrups worked, they worked because placebos work.

Someone upthread mentioned Paramol. I buy generics every time, but have yet to find a generic Paramol. It contains dihydrocodeine, and is fab for migraines.

If a generic is available I'd love to know.

madamginger Mon 25-Feb-13 08:18:38

No generic paramol I,m afraid. And pavacol d is sugar free pholcodeine and its been discontinued.

timidviper Mon 25-Feb-13 08:23:58

The nearest thing to Paramol is a prescription only generic called Co-Dydramol but the quantities of ingredients are slightly different.

Couthy Excipients can vary and that is a valid point for a very small number of people but most people are not affected, they just do not like changing from a name they know.

Thanks timid. Yes, I meant an OTC generic. Paramol is still cheaper than a prescription charge, so will keep buying it for now.

(Until it's taken off the shelves for effing months again - grr)

I get paracetamol on prescription (and plenty of other painkillers). The only problem with this that they always give you the cheapest possible form, which means big chalky tablets that stick in your throat (and I don't have trouble swallowing tablets in general). However, it's better than having to buy a packet every couple of days. You get them in bulk on prescription (and that matters when you take 8 tablets every day). I can see why some people might stick to a brand because they know it'll go down easily.

The naproxen tablets I get are usually huge and unwieldy too, but are a better shape so they go down easier. I rarely get the same make twice in a row. It doesn't bother me, but some people really don't get on with some versions and that is a really big issue for them. I mostly just find it interesting how inefficient some of the packaging is.

livinginwonderland Mon 25-Feb-13 08:50:12

TheDoctrineOfSciAndNatureClub you can get generic sugar-coated ibuprofen from most places - asda, waitrose, boots and superdrug all do a version for 16p. i can't take non-sugar coated tablets because they stick in my throat and make me feel sick, but those generic versions have all worked fine for me smile

TheDoctrineOfSciAndNatureClub Mon 25-Feb-13 08:52:51

Thanks living!

I agree about generic paracetamol/ibuprofen - don't every buy anything else, unless I absolutely have no choice.

Lemsip I do tend to buy though. Partly for the taste, but also because they clearly state the dosage of each drug on the back. I was in Sainsbury's yesterday and was trying to find something with the same strength of ingredients as Lemsip Max All in One (1000mg Paracetamol, 12.2mg Phenylephrine hydrochloride, 200mg Guaifenesin, pretty much the strongest dose of all those drugs you can buy).

The generics didn't list the strength of the various drugs ANYWHERE on the boxes, but I eventually chanced it with Sainsbury's Flu-Max All-In-One Chesty Cough & Cold powders (as they were literally half the price and sounded about right). When I got home and read the instruction leaflet within, it turned out they have exactly the same amount of active ingredient. No idea why they can't put it on the box somewhere. Probably taste minging though but it's not me that's ill

Lemsip max all in one tastes minging though. I don't see how a generic could be worse.

wreckedone Mon 25-Feb-13 11:50:17

The unbranded paracetamol and ibuprofen syrup does taste different from Calpol etc, because it has fewer sweeteners in-actually probably better for you, and my lad prefers it, although he LOVES the full sugar Calpol (which is what our local pharmacy gives out free to under 5's!)...wonder why....!!

slatternlymother Mon 25-Feb-13 12:12:28

I can see how it would be expensive if you were buying it all the time, but I guess our household must be quite lucky as we don't really suffer much from aches and pains etc.

I just grab whatever really; sometimes that's Boot's Own paracetamol for 56p or whatever that comes in capsule form (I'm rubbish at swallowing big, chalky pills), or if I'm at a Tesco Express or a petrol station or something, then it's Nurofen.

<shrug>

IWantAnotherBaby Mon 25-Feb-13 14:01:21

I'm always curious about this too. As a GP I frequently have the conversation with patients about why I am prescribing generic verions of (almost) everything, and there is rarely an indication to prescribe a brand. Many people request prescriptions for items they could buy much cheaper over the counter also (like daktacort for example), and where I am aware of this I will tell them - but they will often still want a script as if the version I prescribe is in some way 'better' (it isn't).

It seems the drug companies' marketing teams are very clever, and most people do believe the hype.

daisydee43 Mon 25-Feb-13 14:17:49

I buy both, I find they are normally on offer and I trust the brands to work. I have looked into shop brands but for example, on gaviscon, the bottles are just smaller for a little bit less

KellyElly Mon 25-Feb-13 14:23:47

It's the same with anti histamine. Piriton etc cost loads whereas Boots own has the same ingredients and is much cheaper.

madamginger Mon 25-Feb-13 20:52:24

Iwantanotherbaby, the OTC daktacort is 15g for about £5ish the POM one is 30g for £7.65 so much better value on a script.

BinksToEnlightenment Mon 25-Feb-13 21:51:32

What twists my balls is that bloody paracetamol and ibuprofen mix! Daylight blimming robbery!

But I do find that very hard cheap tablets don't work so well. I like them when they crumble.

In fact, you'll all think I'm a terrible weirdo but I chew paracetamol tablets up because I've got myself convinced I'm getting a better hit.

Homebargains do cheap anti fungal creams, not branded generic ones.

IneedAsockamnesty Mon 25-Feb-13 22:22:54

Blinks, don't fret my friend has convinced herself that paracetamol no longer works for her because its so rubbish so she apsolutly has to have the super strong pain killers I keep in my hand bag.

I don't have the heart to tell her its a combo of 2 paracetamol and a hermesetas
I'm almost certain her pain goes even quicker when I give her the "you mustn't take anything other than ibuprofen for at least 4 hours,now promise me" warning.

BelleEtLaBaby Tue 26-Feb-13 00:21:27

Having read this thread, I was discussing it with DH as he came to bed. I didn't realise I did this until we talked about it now, but if, when I am buying the painkillers, I am in pain so buying them for a reason, I buy the neurofen which are like little red liquid capsules. If I'm just stocking up the medicine box, so not in actual pain when buying them, I always buy generics! I didn't realise I did that!

11needsleep11 Tue 26-Feb-13 07:01:31

If i could find a cheaper alternative to Paramol, then i would buy it. I can't take co-codamol as it makes my ibs flare up, and i end up in more pain than before taking it. Paramol seems to be a lot more gentle on my stomach.
I will buy cheap paracetamol, and ibuproven though.

ShowOfHands Tue 26-Feb-13 10:15:27

My MIL will NOT take generics. She swears they don't work. She buys Nurofen, targeted, made by fairies, superduper whatsits. And her headache sort of dulls but doesn't go. Her GP has recently lectured her about trying other options. Generics. Aspirins. Paracetamols. Codeine. Nope. She will not even try. She loses days each month to migraines.

When ds was tiny and had a severely blocked nose and bmilk wasn't helping, I went to the pharmacy to ask for some saline drops. I bought them for 14p when dd was a baby. They pointed at the shelf. Calpol branded saline in a fancy packaging with a picture of a baby on it? £4. I demanded the under the counter stuff. 40p. It's chuffing water.

Oblomov Tue 26-Feb-13 10:40:04

I have always bought branded stuff blush
I always found that paracetemol did nothing for me.
Now, I take 2 or 3 different tablets, whatever i can find, when I am in pain:
nurofen express liquid capsules, anadin liquidfast capsules, or any other co-codamol / anything else I have in the cupboard.
I am trying to read thread and trying to work out what I should eb taking instead.......

SignoraStronza Tue 26-Feb-13 11:11:19

Never buy branded for myself but have got some calpol fastmelts from when dc1 was really poorly. The poor baby gets suppositories (stocked up on by rellies when abroad) though, as even with a syringe it is virtually impossible to wrestle any kind of 'infant suspension' into her. grin

Thedoctrine, I picked up a pack of coated ibiprofen from wilkinsons yesterday for 16p. You can get them at most places though, it will say coated tablets on the front smile

Thanks for the paracetamol/aspirin plus tea/coffee (in place of anadin extra) tips too everyone! I will try that when I start my period, I get terrible cramps and migraines too, nothing touches it.

Does anyone know if you can take ibuprofen with aspirin? I know you can take Ibuprofen and paracetamol together, but I don't know a lot about aspirin. I've never really used it, execpt when pregnant with dc2 as a preventative of pre-eclampsia (I had it with dc1).

I've struggled this winter with finding own brand decongestant without caffeine or paracetamol. I used to be able to get a Galpharm one in the supermarket, but nowhere seems to do it this year. And it's not even a refusing to pay branded prices thing - there doesn't seem to be a branded decongestant only one.

MerryMingeWhingesAgain Tue 26-Feb-13 11:34:36

No - don't take aspirin and ibuprofen together. They are the same kind of drug.

(Paracetamol OR cocodamol )PLUS (Ibuprofen OR Aspirin )are ok to combine. Assuming you tolerate all of them etc.

madamginger Tue 26-Feb-13 12:45:38

Sudafed is just a decongestant. The one in a blue box but you can only buy it from a pharmacy.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now